Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 7, NWS Billings, MT

September 28, 2011Carter County, Fallon County, Montana

NWS Billings, MT issued this red flag warning at Sep 28, 2011, 3:27 AM MDT for Carter County, Fallon County, Montana. It took effect at Sep 28, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2011, 3:27 AM MDT (09:27 UTC)
In effect from
Sep 28, 2011, 12:00 PM MDT
Expired
Sep 28, 2011, 8:22 PM MDT
In force
8 hr
Issued by
NWS Billings, MT

Counties Carter County, MT, Fallon County, MT

The radar

The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WWUS85 KBYZ 280927
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
327 AM MDT WED SEP 28 2011

MTZ130-132-281030-
/O.CAN.KBYZ.FW.A.0002.110928T1600Z-110929T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-CUSTER COUNTY-
327 AM MDT WED SEP 28 2011

...FIRE WEATHER WATCH IS CANCELLED FOR PARTS OF SOUTHEAST MONTANA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE FIRE
WEATHER WATCH. 

WINDS BEHIND A COLD FRONT WILL BE NORTHWEST 15 TO 25 MPH TODAY
THROUGH EARLY THIS EVENING...AND RELATIVE HUMIDITIES WILL BE IN
THE 20S. THE COMBINATION OF EXPECTED WINDS AND HUMIDITIES IS NOT
EXPECTED TO CREATE HAZARDOUS FIRE CONDITIONS...THEREFORE THE FIRE
WEATHER WATCH HAS BEEN CANCELLED.

$$

MTZ133-282200-
/O.UPG.KBYZ.FW.A.0002.110928T1600Z-110929T0300Z/
/O.NEW.KBYZ.FW.W.0007.110928T1800Z-110929T0300Z/
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
327 AM MDT WED SEP 28 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW HUMIDITIES AND STRONG GUSTY NORTHWEST WINDS FOR 
PARTS OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA...IN MONTANA...FIRE ZONE....133

* STRONG GUSTY NORTHWEST WINDS BEHIND A COLD FRONT WILL COMBINE
  WITH LOW RELATIVE HUMIDITIES TO CREATE HAZARDOUS FIRE CONDITIONS
  THIS AFTERNOON THROUGH THIS EVENING. 

* WIND...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 40 MPH...DIMINISHING
  THIS EVENING.

* HUMIDITY...20 TO 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
746 
WWUS85 KBYZ 290222
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
822 PM MDT WED SEP 28 2011

MTZ133-290330-
/O.CAN.KBYZ.FW.W.0007.000000T0000Z-110929T0300Z/
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
822 PM MDT WED SEP 28 2011

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES AND STRONG
GUSTY NORTHWEST WINDS FOR PARTS OF SOUTHEAST MONTANA AND PARTS OF
NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING. 

ALTHOUGH BRISK NORTHWEST WINDS MAY CONTINUE ACROSS THE AREA
THROUGH THIS EVENING...HUMIDITIES HAVE RISEN ABOVE 30 PERCENT.
THEREFORE...CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER
EXPECTED THIS EVENING.
 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 28, 3:24 AM MDT, 3 minutes earlier.

Area forecast discussion, Sep 28, 3:24 AM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
324 AM MDT WED SEP 28 2011

.SHORT TERM...VALID FOR TDY AND THU...

COLD FRONT WAS PUSHING STEADILY S THROUGH THE FORECAST AREA EARLY
THIS MORNING AND FROM NEAR A KLVM TO KBIL TO KMLS LINE AT 09Z. A
FEW LOCATIONS EXPERIENCED A GUSTY N OR NW WIND SHIFT WITH THE
FRONTAL PASSAGE. AREAS OF MID TO HIGH CLOUDS ACCOMPANIED THE 700
MB FRONT PER SATELLITE IMAGERY AND RADAR SHOWED NO PRECIPITATION.
MAIN CONCERN WITH THE FRONTAL PASSAGE TODAY WILL BE WIND. MIXING
HEIGHTS WILL BE BETWEEN 800 AND 700 MB PER MODEL SOUNDINGS WHICH
WILL ALLOW 15 TO 25 KT WINDS TO MIX DOWN TO THE SURFACE. THE
STRONGEST OF THESE WINDS WILL OCCUR OVER FAR EASTERN PORTIONS OF
THE AREA THIS AFTERNOON THROUGH EARLY EVENING. THE FRONT WILL
USHER IN HIGHER DEWPOINTS IN THE UPPER 30S TO MID 40S...BUT THESE
VALUES WILL DECREASE SOMEWHAT DURING THE DAY DUE TO INSOLATION AND
MIXING. TEMPERATURES WILL REACH THE LOWER TO MID 70S. RELATIVE
HUMIDITIES WILL END UP IN THE 20S TO LOWER 30S THIS AFTERNOON.
GIVEN THE EXPECTED STRONG WINDS IN SE MT...WILL ISSUE A RED FLAG
WARNING FOR FIRE ZONE 133 FROM 18Z TODAY TO 03Z TONIGHT.

SHORTWAVE OVER SOUTHERN CANADA TODAY...WILL PUSH THROUGH THE DAKOTAS
TONIGHT ALLOWING AN UPPER RIDGE TO BUILD OVER THE REGION. THE RIDGE
WILL BE OVER THE AREA THROUGH THU NIGHT. HIGH TEMPERATURES WILL BE
CHALLENGING FOR THU AS THE GFS WAS WARMER THAN THE WRF...BUT BOTH
MODELS HAD A LOW-LEVEL INVERSION AND E FLOW. IT WILL BE COOLER THAN
TODAY...BUT GIVEN THE UNCERTAINTY IN HOW MUCH COOLER IT WILL
BE...HAVE LEFT THE GOING TEMPERATURE FORECAST ALONE. ARTHUR

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

FRIDAY RETURNS THE WARMTH WITH TEMPERATURES APPROACHING 15 DEGREES
ABOVE NORMAL WITH NEWEST NAM12 GUIDANCE SHOWING THE WARMUP A BIT
HELD BACK IN THE EAST. 850MB TEMPERATURES AROUND 25C WILL REACH
BILLINGS AS THE RIDGE AXIS SHIFTS INTO CENTRAL MONTANA AND THE
PATTERN SHIFT ALLOWS LEESIDE TROUGH ALONG THE ROCKY MOUNTAIN FRONT
TO BRING DRAMATICALLY BETTER WARMING.

SATURDAY IS AN INTRIGUING DAY AS IT LOOKS LIKE THE AIRMASS WANTS
TO MAKE A SERIOUS RUN AT 90 DEGREES OR BETTER IN BILLINGS. THE
HIGHEST TEMPERATURE EVER RECORDED IN BILLINGS IN OCTOBER IS
90...MOST RECENTLY IN 1992. LATEST NAM IS SHOWING THE RIDGE AXIS A
BIT FURTHER WEST THAN GFS WHICH WOULD ENSURE ALL FACTORS LINE UP
FOR A VERY WARM DAY AND MEX GUIDANCE IS ALREADY AT 89 DEGREES.
BIGGEST FLY IN THE OINTMENT COULD BE CLOUD COVER...WHICH CAN BE
VERY HINDERING TO MAXIMUM TEMPERATURES THIS LATE IN THE SEASON.
DID NOT CHANGE THE 86 DEGREES IN THE CURRENT FORECAST FOR BILLINGS
SINCE THAT IS ALREADY 20 DEGREES ABOVE NORMAL...BUT WILL BE
INTERESTING TO SEE HOW FORECAST HOLDS TOGETHER.

SUNDAY A SHORTWAVE SWINGS THROUGH NORTHWEST MONTANA WHICH WILL
DEFLECT THE LOW LEVEL THERMAL RIDGE EASTWARD AND MODELS CONTINUE
TO SHOW A SURGE OF MONSOONAL MOISTURE INTO THE AREA. EASILY STILL
ANOTHER DAY INTO THE 80S BUT SHOULD BE MORE CLOUD COVER AS HIGH
BASED CONVECTION IS A POSSIBILITY WITH MODELS SHOWING INVERTED V
SOUNDINGS.

MONDAY STILL ABOVE NORMAL TEMPERATURE BUT RIDGE IS REPLACED BY
SOUTHWEST FLOW ALOFT BUT ECMWF IS SLOWER THAN THE GFS AND DPROG/DT
HAVE A SLOWING TREND SHOWING UP IN THE SHIFT OF THE RIDGE...SO
COOL DOWN MAY NOT BE AS DRAMATIC AS HAD BEEN ADVERTISED AT ONE
TIME. STILL LOOKS LIKE THE BEST PERIOD FOR A CHANCE OF
THUNDERSTORMS BY MONDAY NIGHT AS ANOTHER SHORTWAVE SWINGS THROUGH
THE NORTHWEST PART OF THE STATE.

MODELS DIVERGE IN SOLUTIONS BY THE MIDDLE OF NEXT WEEK WITH THE
GFS PROGRESSING A TROUGH IN BROAD WESTERLY FLOW ALOFT INTO MONTANA
BY THURSDAY. ECMWF IS SLOWER IN THE PROGRESSION OF THE TROUGH AND
ACTUALLY GENERATES A CUTOFF FOR THE FOUR CORNERS REGION WHICH
WOULD PRODUCE A MUCH WEAKER COOL DOWN FOR THE NORTHERN ROCKIES.
BORSUM

&&

.AVIATION...

ONLY A FEW MID LEVEL CLOUDS EXPECTED THROUGH THE PERIOD. GUSTY
NORTHWEST WINDS WILL BE STRONGEST OVER EASTERN MONTANA WITH SOME
GUSTS TO 30 KTS. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 073 043/068 047/086 057/086 053/077 049/072 049/074
    0/U 00/U    00/U    01/U    11/B    22/W    11/B
LVM 073 034/072 041/086 051/083 046/075 042/070 042/072
    0/U 00/U    00/N    01/N    11/B    22/W    21/B
HDN 075 043/072 042/087 054/089 050/082 048/076 048/077
    0/U 00/U    00/U    01/U    11/B    22/W    11/B
MLS 074 041/067 042/083 052/088 050/078 048/072 048/074
    0/N 00/U    00/U    01/U    11/B    22/W    11/U
4BQ 074 039/067 039/082 049/089 051/082 046/073 047/075
    0/N 00/U    00/U    01/U    11/U    11/B    11/U
BHK 073 038/063 037/074 047/084 046/079 044/069 043/071
    0/N 00/U    00/U    00/U    11/U    11/B    11/U
SHR 073 041/070 039/085 051/087 047/078 045/072 045/074
    0/U 00/U    00/U    01/U    11/B    21/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
      EVENING FOR ZONE 133.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 27, 9:21 PM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
921 PM MDT TUE SEP 27 2011

MTZ028>042-056>058-063>068-WYZ098-099-290330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
921 PM MDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT
 IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW RELATIVE HUMIDITIES WILL COMBINE WITH GUSTY NORTHWEST WINDS
BEHIND A COLD FRONT ON WEDNESDAY TO PRODUCE POTENTIALLY DANGEROUS
FIRE CONDITIONS OVER MUCH OF SOUTHEAST MONTANA ON WEDNESDAY
AFTERNOON INTO EARLY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.